Go to navigation Go to content
Toll-Free: 888-526-7616
Phone: 713-523-0001

Blog Category:
7/12/2012
David W. Hodges
Comments (0)

Drug Overdose Common in Older People Who Have Trouble Swallowing Pills

If you have an elderly relative under hospital care, you may want to find out how his medications are being administered - a little thing like a crushed pill could threaten his life.

 

Older people make up 20% of the population, but they take roughly 50% of prescribed medicines nationwide. Your parents or grandparents are likely to have regular prescription regimens, and if they are admitted to hospital wards, nurses will likely take over their daily dosages. But if your loved one has trouble swallowing, the pills may be crushed or added to food, upping the chances that your relative will suffer a prescription medication dosage error.

 

A recent study found that patients who have difficulty swallowing might suffer overdoses due to:

 

  • Crushing pills. Some medicines may be crushed into smaller pieces to help patients swallow them. However, medicines with enteric coats should not be crushed, since they are meant to dissolve slowly in the system; if they are broken, they may be absorbed too quickly.
  • Chewing medications. Many patients opt to chew their medications before swallowing, allowing the medication to disperse much more quickly than if it had been swallowed.
  • Nursing errors. In order to help patients with difficulty swallowing, many nurses will crush medications or add them to food and drinks. While this may help a patient to swallow them, some nurses fail to check if there are other forms of medication available, such as a chewable or liquid form. 

 

If someone you love was the victim of a hospital drug overdose, the pharmacy overdose attorneys at Kennedy Hodges can help. Call us today at (888) 526-7616 for a FREE consultation on your case, or click the link above to receive a FREE copy of our report, How to Make Pharmacies Pay for Injuries Caused by Medication Errors.



Category: Wrong Dosage

Labels: Drug Overdose Common in Older People Injuries Caused by Medication Errors pharmacy overdose attorney prescription medication dosage error

There are no comments.

Post a comment

Post a Comment to "Drug Overdose Common in Older People Who Have Trouble Swallowing Pills"

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."

Name:*

Email:* (will not be published)

Website:

Message:*

Notify me of follow-up comments via email.

Tweet